Research: The Effect of Dopamine Production in the Occurrence of CRS as a side effect of Immunotherapy
Mentor: Dr. Rodney Versace
Research Location: Iona College
Immunotherapy is a treatment that uses an organism’s own immune system to fight many diseases, but the main one being cancer. Immunotherapy is cell-specific, meaning it only targets the toxic cancer cells. This is a feature that distinguishes immunotherapy from other forms of cancer treatments like chemotherapy, which kills the toxic and healthy cells. There are, however, some side effects of immunotherapy treatments, with one being cytokine release syndrome (CRS). CRS is caused by the rapid and excessive release of cytokines from the immune cells into the blood, causing severe inflammation, and even death. In previous studies, the production of the catecholamine, adrenaline, has been found to be a significant factor in causing CRS in immunotherapy treatments. The purpose of this research is to find the correlation between the synthesis of another catecholamine, dopamine, and the occurrence of CRS as a side effect of immunotherapy. Mice that have the same type of cancer tumors will be divided into two groups, one with the synthesis of dopamine inhibited, and the other that has the process ongoing. Both groups of mice will be given the same immunotherapy treatment. After, the proinflammatory cytokine levels in both groups will be measured. This method is based on another research conducted by Staedke & Bai in 2018. It is expected that the mice with uninterrupted dopamine synthesis will have higher levels of proinflammatory cytokines. Since the excessive release of cytokines causes CRS, the mice with higher levels of proinflammatory cytokines will have increased chances of the occurrence of CRS. The expected results will be similar to the research conducted by Staedke & Bai, in which the mice with the adrenaline producing Th gene had higher proinflammatory cytokine levels, and therefore had higher occurrences of CRS. Dopamine production will be significantly correlated with the occurrence of CRS as a side effect of immunotherapy.
About this Scientist: